Alert archive / California / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 16, NWS Sacramento, CA
NWS Sacramento, CA issued this severe thunderstorm warning at Sep 13, 2011, 8:29 PM PDT for Plumas County, Sierra County, Yuba County, California. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 13, 2011, 8:29 PM PDT (03:29 UTC)
- Expired
- Sep 13, 2011, 9:30 PM PDT
- In force
- 61 min
- Issued by
- NWS Sacramento, CA
- Area
- Storm-based polygon
Counties Plumas County, CA, Sierra County, CA, Yuba County, CA
The radar
The Beale AFB radar (KBBX), 60 km from the middle of the area, began a volume at 03:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 00:00Z, 3.5 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 53 J/kg
- Mixed-layer CIN
- -19 J/kg
- Mixed-layer LCL
- 2491 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 100 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
896 WUUS56 KSTO 140329 SVRSTO CAC063-091-115-140430- /O.NEW.KSTO.SV.W.0016.110914T0329Z-110914T0430Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SACRAMENTO CA 829 PM PDT TUE SEP 13 2011 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EXTREME NORTHEASTERN YUBA COUNTY IN CENTRAL CALIFORNIA... SOUTH CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA... NORTHWESTERN SIERRA COUNTY IN NORTHERN CALIFORNIA... * UNTIL 930 PM PDT * AT 825 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GIBSONVILLE...OR 10 MILES NORTH OF DOWNIEVILLE...AND MOVING WEST AT 10 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... AMERICAN HOUSE... LA PORTE... GIBSONVILLE... PRECAUTIONARY/PREPAREDNESS ACTIONS... THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER... PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && LAT...LON 3961 12107 3979 12115 3986 12085 3967 12077 TIME...MOT...LOC 0328Z 073DEG 7KT 3970 12090 $$ HSO
1 follow-up statement
418 WWUS56 KSTO 140425 SVSSTO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 925 PM PDT TUE SEP 13 2011 CAC063-091-115-140434- /O.EXP.KSTO.SV.W.0016.000000T0000Z-110914T0430Z/ SIERRA CA-PLUMAS CA-YUBA CA- 925 PM PDT TUE SEP 13 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EXTREME NORTHEASTERN YUBA... SOUTH CENTRAL PLUMAS AND NORTHWESTERN SIERRA COUNTIES WILL EXPIRE AT 930 PM PDT... THUNDERSTORMS ARE MOVING OUT OF THE WARNED AREA. LAT...LON 3961 12107 3979 12115 3986 12085 3967 12077 TIME...MOT...LOC 0424Z 073DEG 7KT 3967 12104 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 13, 3:50 PM PDT, 4 hours 39 minutes earlier.
Area forecast discussion, Sep 13, 3:50 PM PDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SACRAMENTO CA 350 PM PDT TUE SEP 13 2011 .SHORT TERM DISCUSSION... THE REGION REMAINS UNDER THE INFLUENCE OF AN UPPER LEVEL LOW CENTERED ALONG THE SOUTHERN CALIFORNIA COAST. NORTHWEST FLOW ALOFT PERSISTS ACROSS INTERIOR NORCAL. ISOLATED TO SCATTERED THUNDERSTORMS HAVE BEEN FORMING ALONG THE SIERRA CASCADE RANGES SINCE EARLY AFTERNOON...BUT HAVE GENERALLY BEEN WEAKER AND LESS WIDESPREAD THAN YESTERDAY. TEMPERATURES ACROSS THE FORECAST AREA ARE RUNNING 4 TO 8 DEGREES WARMER THAN YESTERDAY. EXPECT SHOWERS AND THUNDERSTORMS TO CONTINUE TO FORM ALONG THE MOUNTAINS INTO THE EVENING HOURS. WHILE CONVECTION HAS GOTTEN OFF TO A SLOW START THIS AFTERNOON...THE POTENTIAL STILL EXISTS FOR STORMS THAT PRODUCE HAIL...LIGHTNING AND LOCALLY HEAVY RAINFALL. UPPER LOW WILL SHIFT EAST TO THE LAS VEGAS AREA ON WEDNESDAY. WHILE WE COULD STILL SEE A FEW MOUNTAIN THUNDERSTORMS WED AFTERNOON...AREAL COVERAGE SHOULD BE LESS. TEMPERATURES TOMORROW SHOULD BE FAIRLY SIMILAR AS TODAY...THE EXCEPTION BEING IN THE SOUTHERN SAC VALLEY AND DELTA REGION WHERE A SLIGHTLY STRONGER DELTA BREEZE SHOULD LEAD TO COOLING OF A FEW DEGREES. BY THURSDAY...A SHORTWAVE TROUGH WILL DROP SOUTH FROM THE PACIFIC NORTHWEST. SOUTHWEST FLOW AHEAD OF THE TROUGH SHOULD PUSH THE THUNDERSTORM THREAT EAST OF THE SIERRA CREST INTO THE GREAT BASIN. THE DELTA BREEZE SHOULD ALSO STRENGTHEN...BRINGING A COOLING TREND THAT WILL CONTINUE INTO THE WEEKEND. DANG .EXTENDED DISCUSSION (SATURDAY THROUGH TUESDAY) ZONAL FLOW OVER THE AREA FOR THE WEEKEND BRINGING A WARMING TREND. NEAR NORMAL TEMPERATURES ARE EXPECTED ON SUNDAY WITH HIGHS IN THE MID 80S TO AROUND 90 IN THE VALLEY AND IN THE 60S TO MID 70S IN THE MOUNTAINS. THE WARMING TREND MAY CONTINUE INTO EARLY NEXT WEEK WITH TEMPERATURES REACHING THE LOWER TO MID 90S IN THE VALLEY AND MID 60S TO 70S IN THE MOUNTAINS. THIS LEANS TOWARDS THE 12Z GFS WHICH HAS WEAK RIDGING OVER THE AREA MONDAY AND TUESDAY BUT IT IS NOT AS STRONG AS THE THAN THE 12Z GFS RUN HAD YESTERDAY. THE ECMWF BRINGS IN A WEAK TROUGH ON MONDAY THAT MOVES SOUTH OVER NORTHERN CALIFORNIA AND OUT INTO THE PACIFIC OFF THE CENTRAL CALIFORNIA COAST ON TUESDAY. THIS WOULD BRING COOLER TEMPERATURES AND POSSIBLY A THREAT OF THUNDERSTORMS TO THE MOUNTAINS. LOWERED TEMPS A BIT MONDAY AND TUESDAY IN THE CURRENT FORECAST DUE TO THE DOWNWARD TREND OF THE GFS AND THE EC SHOWING A WEAK TROUGH OVER THE AREA THUS THERE IS UNCERTAINTY FOR EARLY NEXT WEEK. && .AVIATION... GENERALLY VFR CONDITIONS IN THE VALLEY WITH PERIODS OF MID AND HIGH CLOUDS. ISOLATED SHOWERS AND THUNDERSTORMS ARE POSSIBLE IN THE VICINITY OF KRDD AND KRBL 00Z TO 06Z WEDNESDAY FOR LCL MVFR CONDITIONS AND GUSTY WINDS. ISOLATED TO SCATTERED SHOWERS OVER THE HIGHER TERRAIN THROUGH 06Z TONIGHT AND AGAIN 19Z-06Z TOMORROW FOR AREAS OF MVFR/IFR CONDITIONS AND GUSTY WINDS. ISOLATED SHOWERS ARE POSSIBLE OVERNIGHT OVER THE HIGHER TERRAIN. PATCHY FOG IN THE MOUNTAINS VALLEYS...MAINLY AROUND QUINCY AND CHESTER AND IN THE BURNEY BASIN AROUND 10Z-18Z FOR LOCAL IFR/LIFR CONDITIONS. && .STO WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Sep 13, 7:00 AM PDT, 13 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SACRAMENTO CA 700 AM PDT TUE SEP 13 2011 CAZ013>019-063-064-066>069-141400- SHASTA LAKE AREA/NORTHERN SHASTA COUNTY- BURNEY BASIN/EASTERN SHASTA COUNTY-NORTHERN SACRAMENTO VALLEY- CENTRAL SACRAMENTO VALLEY-SOUTHERN SACRAMENTO VALLEY- CARQUINEZ STRAIT AND DELTA-NORTHERN SAN JOAQUIN VALLEY- MOUNTAINS SOUTHWESTERN SHASTA TO NORTHERN LAKE COUNTIES- CLEAR LAKE/SOUTHERN LAKE COUNTY-MOTHERLODE- EAST FOOTHILLS/NORTH SACRAMENTO VALLEY- WESTERN PLUMAS COUNTY/LASSEN PARK-WEST SLOPE NORTHERN SIERRA NEVADA- 700 AM PDT TUE SEP 13 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INTERIOR NORTHERN CALIFORNIA. .DAY ONE...TODAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS TODAY. SOME OF THE STORMS WILL CONTAIN VERY HEAVY RAINFALL AND MOVE TOWARDS LOWER ELEVATIONS OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. * SPECIAL WEATHER STATEMENT..SEE WWUS86 KSTO - SPSSTO FOR DETAILS * .DAYS TWO THROUGH SEVEN... WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS WILL BE POSSIBLE OVER THE MOUNTAINS WEDNESDAY. SOME OF THE STORMS WILL CONTAIN VERY HEAVY RAINFALL AND MOVE TOWARDS LOWER ELEVATIONS OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. THE LATEST WEATHER INFORMATION IS AVAILABLE ON THE INTERNET AT (LOWER CASE): HTTP://WWW.WRH.NOAA.GOV/STO
In the hours before
Special weather statement, Sep 13, 6:10 PM PDT, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SACRAMENTO CA 610 PM PDT TUE SEP 13 2011 CAZ069-140200- PLACER CA- 610 PM PDT TUE SEP 13 2011 THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... NORTH CENTRAL PLACER COUNTY IN CENTRAL CALIFORNIA UNTIL 700 PM PDT AT 605 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR SUGARBOWL SKI RESORT..MOVING SOUTHWEST AT 10 MPH. HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS IMPACTED INCLUDE... FRENCH MEADOWS RESERVOIR... IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A STURDY BUILDING. LAT...LON 3907 12052 3928 12062 3931 12041 3913 12031 TIME...MOT...LOC 0109Z 055DEG 7KT 3920 12046
Local storm report, Sep 13, 6:29 PM PDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
629 PM PDT TUE SEP 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0628 PM HEAVY RAIN 5 ENE CISCO 39.32N 120.45W
09/13/2011 M0.30 INCH NEVADA CA TRAINED SPOTTER
0.30 IN RAIN IN 20 MINUTES AND STILL RAINING BUT LIGHTER
FEW HAIL STONES JUST UNDER HALF INCH, CONTINUOUS
LIGHTNING.
&&
HSOSpecial weather statement, Sep 13, 7:13 PM PDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
713 PM PDT TUE SEP 13 2011
CAZ068-069-140300-
SIERRA CA-PLUMAS CA-
713 PM PDT TUE SEP 13 2011
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA
CENTRAL SIERRA COUNTY IN NORTHERN CALIFORNIA
UNTIL 800 PM PDT
AT 706 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PLUMAS EUREKA STATE PARK..MOVING SOUTHWEST
AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS IMPACTED INCLUDE...
GIBSONVILLE...
DOWNIEVILLE...
ALLEGHANY...
MOTORISTS ALONG HIGHWAY 49 BETWEEN SIERRA CITY AND DOWNIEVILLE
SHOULD USE CAUTION.
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
LAT...LON 3965 12058 3955 12093 3979 12100 3982 12071
3970 12071 3969 12067 3971 12065 3971 12062
3968 12059
TIME...MOT...LOC 0209Z 087DEG 11KT 3970 12072
HSOLocal storm report, Sep 13, 7:42 PM PDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
742 PM PDT TUE SEP 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HEAVY RAIN DOWNIEVILLE 39.56N 120.83W
09/13/2011 E0.00 INCH SIERRA CA TRAINED SPOTTER
VERY HEAVY RAIN ON PROGRESS. FQT. LIGHTNING.
0738 PM HEAVY RAIN DOWNIEVILLE 39.56N 120.83W
09/13/2011 U0.00 INCH SIERRA CA TRAINED SPOTTER
VRY HVY RAIN STARTING W/LARGE DROPS. FQT. LIGHTNING.
&&
KSLocal storm report, Sep 13, 7:42 PM PDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SACRAMENTO CA
742 PM PDT TUE SEP 13 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0738 PM HEAVY RAIN DOWNIEVILLE 39.56N 120.83W
09/13/2011 U0.00 INCH SIERRA CA TRAINED SPOTTER
VRY HVY RAIN STARTING W/LARGE DROPS. FQT. LIGHTNING.
&&
KSThe office that day
Everything else NWS Sacramento, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 13, 6:10 PM PDT | Special Weather Statement | STO | Placer | 50 min |
| Sep 13, 7:13 PM PDT | Special Weather Statement | STO | Sierra | 47 min |
| Sep 13, 7:50 PM PDT | Severe Thunderstorm Warning | STO | Plumas, Sierra | 40 min |
| Sep 13, 8:07 PM PDT | Severe Thunderstorm Warning | STO | Plumas | 38 min |
| Sep 13, 9:26 PM PDT | Special Weather Statement | STO | Butte | 34 min |
Nearby
Severe Thunderstorm Warnings in California, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.